Share on LinkedIn

pills SS (1)ExpertPeerReviewStamp2x200Intentional overdose patients are notorious for giving inaccurate histories. “I took 14 tablets of this and 8 capsules of that. No, wait. It was 3 tablets of this and a handful of capsules of that… This happened about 2 hours ago. Actually, I think it was last night.” Round and round the merry-go-round we go.

  • How should we risk-assess whether acetaminophen is involved? 
  • If the patient provides no history of acetaminophen ingestion, do we need to order a level?

Acetaminophen poisoning remains the leading cause of liver failure in the United States. Early recognition and treatment of patients are essential to minimize morbidity and mortality. Goldfrank’s Toxicologic Emergencies textbook tells us that:

“The dose history should be used in the assessment of risk only if there is reliable corroboration or direct evidence of validity. Although the amount ingested by history roughly correlates with risk of toxicity and an acetaminophen concentration over the treatment line, historical information is NOT sufficiently reliable in all patients to exclude significant ingestion, particularly in patients with self-harm or drug abuse.” [1, 2]

Wait! You mean my suicidal patient may not provide an accurate history of what they took, how much, and when? Unfortunately, yes.

UTILITY OF UNIVERSAL ACETAMINOPHEN SCREENING

  • Sporer et al, retrospectively reviewed 1,820 ED patients who presented with a history of suicidal ingestion or an altered mental status with a strong suspicion of ingestion. They found 3% of patients had measurable acetaminophen levels, and 0.3% had potentially toxic levels not suggested by history. Universal screening in this cohort identified 1 potentially toxic acetaminophen level for every 333 patients screened. [3]
  • Lucanie et al, retrospectively reviewed 320 poison center records for suicidal ingestions without a history of acetaminophen exposure. They found 7.2% of patients had measurable acetaminophen levels, and 2.2% had potentially toxic levels not suggested by history. Universal screening in this cohort identified 1 potentially toxic acetaminophen level for every 45 patients screened. [4]
  • Ashbourne et al, prospectively studied 365 ED patients with intentional drug ingestion and no history of acetaminophen. They found 1.9% of patients had measurable acetaminophen levels, and 0.2% had potentially toxic levels not suggested by history. Universal screening in this cohort identified 1 potentially toxic acetaminophen level for every 365 patients screened. [5]

Patients with suicidal/intentional ingestions who do not confirm an ingestion of acetaminophen MAY have a toxic level in 0.2-2.2% cases. While none of the studies had any patients develop liver failure and few patients were treated with acetylcysteine, that was not the primary endpoint for any of them.

ON THE FLIP SIDE…

  • Dargan et al, retrospectively reviewed 411 ED patients in the UK. All patients with acetaminophen levels were included. Of 136 patients able to provide a history who denied acetaminophen ingestion, not one had a measurable level. Of note, the authors did find that 3.4% of patients presenting after collapse had elevated acetaminophen levels. They concluded that acetaminophen levels are not recommended universally in patients able to provide a history, but should be obtained in those presenting after collapse. Of note, this cohort included non-suicidal patients who may be more likely to provide an accurate history. [6]
  • An Israeli study by Bentur et al, evaluated 154 intentional drug overdose patients admitted to an ED. They found that denial of both acetaminophen and multidrug ingestions after a thorough history taking can be considered reliable for acetaminophen ingestion. They concluded that in facilities with limited resources, these patients may not require routine acetaminophen screening. [7]

WHAT DOES IT ALL MEAN?

  • When the history suggests possible risk or the patient is altered/unresponsive, further assessment using determination of acetaminophen levels should be performed.
  • Some data does not seem to support universal screening for every overdose patient if they can provide a history. However, from a healthcare cost and liability standpoint, preventing one case of liver failure seems worth it.
  • For what it’s worth, at my academic institution we do send acetaminophen levels on all overdose patients. What is your hospital’s practice?

REFERENCES

  1. Hendrickson RG. Chapter 34. Acetaminophen. In: Hendrickson RG, ed. Goldfrank’s Toxicologic Emergencies. 9th ed. New York: McGraw-Hill; 2011. http://www.accesspharmacy.com/content.aspx?aID=6509959. Accessed August 19, 2013.
  2. Waring WS, et al. Does the patient history predict hepatotoxicity after acute paracetamol overdose? Q J Med. 2008;101:121-5. [PMID 18180256]
  3. Sporer KA, et al. Acetaminophen and salicylate serum levels in patients with suicidal ingestion or altered mental status. Am J Emerg Med 1996;14(5):443-6. [PMID 8765104]
  4. Lucanie R, et al. Utility of acetaminophen screening in unsuspected suicidal ingestions. Vet Hum Toxicol 2002;44(3):171-3. [PMID 12046974]
  5. Ashbourne JF, et al. Value of rapid screening for acetaminophen in all patients with intentional drug overdose. Ann Emerg Med 1989;18(10):1035-8. [PMID 2802276]
  6. Dargan PI, et al. Measuring plasma paracetamol concentrations in all patients with drug overdose or altered consciousness: does it change outcome? Emerg Med J 2001;18(3):178-82. [PMID 11354207]
  7. Bentur Y, et al. Reliability of history of acetaminophen ingestion in intentional drug overdose patients. Hum Exp Toxicol 2011;30(1):44-50. [PMID 20354060]

Image 1

Expert Peer Review

Whether to order a stat acetaminophen (APAP) level in every drug overdose patient has been debated for decades. Unfortunately, there is no definitive answer in the literature, as succinctly summarized by Dr. Bryan Hayes. Granted, it is rare to miss a serious APAP overdose if you can get a good and reliable history — but that is not always possible.

Consider that:

  • Acetaminophen (APAP) ingestion is common: in our 1989 prospective study it was either present or suspected in nearly 25% of  all overdose patients. 
  • APAP overdose can go unrecognized because symptoms early after overdose are absent or nonspecific (nausea, vomiting).
  • There is an effective antidote (N-acetylcysteine) but it needs to be given early to be effective.
  • An inexpensive APAP assay is available in virtually every ED.

With these facts in mind, I think it is prudent to order a stat APAP in any acute intentional drug overdose. 

Kent Olson, MD, Medical Director, San Francisco Division California Poison Control System

 

Bryan Hayes, PharmD

Bryan Hayes, PharmD

ALiEM Associate Editor
Clinical Assistant Professor, University of Maryland (UM)
Clinical Pharmacy Specialist, EM and Toxicology